Alert archive / Iowa / River Flood Warnings in 2022

River Flood Warning 3, NWS Des Moines, IA

June 15, 2022Polk County, Story County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 15, 2022, 7:07 AM CDT for Polk County, Story County, Iowa. It took effect at Jun 15, 2022, 12:40 PM CDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Jun 15, 2022, 7:07 AM CDT (12:07 UTC)
In effect from
Jun 15, 2022, 12:40 PM CDT
Expired
Jun 15, 2022, 11:37 PM CDT
In force
11 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River near Ames US 30 (AESI4).

Action stage
19 ft
Minor stage
21.5 ft
Moderate stage
23.5 ft
Major stage
24.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

216 
WGUS43 KDMX 151207
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
707 AM CDT Wed Jun 15 2022

...The National Weather Service in Des Moines IA has issued a Flood 
Warning for the following rivers in Iowa...

  South Skunk River near Ames US 30 affecting Story and Polk 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov.


IAC153-169-160015-
/O.NEW.KDMX.FL.W.0003.220615T1751Z-220617T0515Z/
/AESI4.1.ER.220615T1751Z.220616T0600Z.220616T2315Z.NO/
707 AM CDT Wed Jun 15 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE THURSDAY 
NIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...South Skunk River near Ames US 30.

* WHEN...From this afternoon to late Thursday night.

* IMPACTS...At 23.0 feet, The Shady Grove Trailer Park...located at 
  1006 South Dayton Avenue...floods. The railroad just northeast of 
  Cambridge floods as well.

* ADDITIONAL DETAILS...
  - At 6:00 AM CDT Wednesday the stage was 16.7 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 22.5 feet just after midnight
    tonight. It will then fall below flood stage tomorrow
    evening.
  - Flood stage is 21.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352


$$

Small
3 follow-up statements
353 
WGUS83 KDMX 151740
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1240 PM CDT Wed Jun 15 2022

...The Flood Warning continues for the following rivers in Iowa...

  South Skunk River near Ames US 30 affecting Story and Polk 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov.


IAC153-169-160545-
/O.EXT.KDMX.FL.W.0003.220615T1740Z-220616T1218Z/
/AESI4.1.ER.220615T1600Z.220616T0000Z.220616T0618Z.NO/
1240 PM CDT Wed Jun 15 2022

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO THURSDAY 
MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...South Skunk River near Ames US 30.

* WHEN...From this afternoon to Thursday morning.

* IMPACTS...At 21.0 feet, Water affects South 16th Street. Water 
  also affects the sports complex along the river south of US 30.

* ADDITIONAL DETAILS...
  - At 12:00 PM CDT Wednesday the stage was 21.7 feet and rising.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:00 PM CDT Wednesday was 21.7 feet.
  - Forecast...The river is expected to rise to a crest of 22.7
    feet this evening. It will then fall below flood stage just
    after midnight tonight.
  - Flood stage is 21.5 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352


$$

Martin
464 
WGUS83 KDMX 160206
FLSDMX

Flood Statement
National Weather Service Des Moines IA
906 PM CDT Wed Jun 15 2022

...The Flood Warning continues for the following rivers in Iowa...

  South Skunk River near Ames US 30 affecting Story and Polk 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov.


IAC153-169-161115-
/O.EXT.KDMX.FL.W.0003.000000T0000Z-220616T1109Z/
/AESI4.N.ER.220615T1600Z.220615T1930Z.220616T0509Z.NO/
906 PM CDT Wed Jun 15 2022

...FLOOD WARNING NOW IN EFFECT UNTIL THURSDAY MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...South Skunk River near Ames US 30.

* WHEN...Until Thursday morning.

* IMPACTS...At 21.0 feet, Water affects South 16th Street. Water 
  also affects the sports complex along the river south of US 30.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Wednesday the stage was 21.83 feet and
    falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 PM CDT Wednesday was 22.03 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 11.9 feet
    Wednesday evening.
  - Flood stage is 21.5 feet.
  - Flood History...This crest compares to a previous crest of
    22.0 feet on 03/12/2010.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352


$$

Donavon
482 
WGUS83 KDMX 160437
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1137 PM CDT Wed Jun 15 2022

...The Flood Warning is cancelled for the following rivers in Iowa...

  South Skunk River near Ames US 30 affecting Story and Polk 
  Counties.

IAC153-169-160545-
/O.CAN.KDMX.FL.W.0003.000000T0000Z-220616T0437Z/
/AESI4.N.ER.220615T1600Z.220615T1930Z.220616T0333Z.NO/
1137 PM CDT Wed Jun 15 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the South Skunk River near Ames US 30, or from Squaw Creek...to 
  the Polk-Jasper County line.

* ADDITIONAL DETAILS...
  - At 11:00 PM CDT Wednesday the stage was 21.2 feet and
    falling.
  - Forecast...The river is expected to rise to a crest of 21.4
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4201 9362 4201 9357 4174 9335 4168 9335
      4180 9352


$$

Krull

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 15, 4:35 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 15, 4:35 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
435 AM CDT Wed Jun 15 2022

.DISCUSSION.../Today through Tuesday/
Issued at 435 AM CDT Wed Jun 15 2022

Forecast Highlights:
--Strong to severe storms and heavy rain ongoing this morning.
--More strong to severe storms late afternoon/evening, mainly east.
--Heat remains today southeast.
--Some showers/storms possible Thursday evening southern Iowa.
--More heat this weekend into early next week.

TODAY:
After another hot and humid day Tuesday, the thermal ridge
has broken down with a quasi-stationary front draped across
southeast Nebraska into northeast Iowa. Scattered thunderstorms,
multiple strong to severe, have been ongoing since late evening.
With strong instability and steep lapse rates, storms have been able
to continue to bring strong wind gusts and large hail along to near
the front aided this early morning by a strengthening 40-50 knot low
level jet and an approaching upper level trough. Warm air advection
continues to flow into the state as well so some strong, a few
severe, storms could continue for the next few hours with wind and
isolated large hail the main threats, though concerns remain with
locally heavy rain as well. Storms continuing over the same area has
both decreased the buoyancy some, causing storms to decrease in
strength, but also heightened the hydro concerns with storms
training over the same area. There will continue to remain an
isolated risk for flash flooding over parts of central and northern
Iowa, as WPC has noted in their discussions, along with isolated
storms that could have 1+" per hour rainfall rates into sunrise.

Most recent guidance has the storms this morning persisting and
lifting north into about 7am with additional storms festering into
midday in northern, northwest, and west central Iowa. Some diurnal
heating should occur into this afternoon, despite the lingering
convection and cloud cover, especially over eastern/southeastern
Iowa and storms are expected to regenerate along the cold front in
the warm sector as the front pushes back across the state today. The
front passage will keep temperatures cooler in northwest/northern
Iowa, only in the upper 70s, with temperatures central and southeast
in the mid 80s to low 90s. Heat indices will still be near 100 for a
couple hours today in far southeast Iowa, but have removed the heat
headlines as the heat should be more limited with the front expected
to pass through the area this afternoon into evening. The storms
this afternoon into evening have the potential to be strong to
severe, generally east of I-35, with the potential for all hazards.
Large hail, isolated 2"+, and strong wind gusts are the main
threats, but a tornado cannot be ruled out, though the better
parameters may be just northeast of the forecast area. The best
instability is somewhat limited in our forecast area, maybe a few
hours at best - generally like 2-6 pm - but forcing along the front,
steep mid-level lapse rates in the warm sector, great shear, and
upper level support will provide the support for a few supercells,
some of which could be sustained. See the SPC Day 1 outlook for
additional details and we will continue to monitor the severe threat
for this afternoon through the day today as we see how the
atmosphere recovers post morning storms.

The front finally passes completely through the area tonight
dropping temperatures to more normal levels with lows tonight in
the upper 50s to low 60s.

THURSDAY AND BEYOND:
The upper level trough moves eastward into the
Great Lakes Region into Thursday afternoon with a brief period of
more zonal flow across the Upper Midwest before a large high
pressure over the southeast U.S. amplifies the trailing ridge over
the northern Rockies. This ridge continues to amplify into Canada as
it progresses eastward through the day Friday leaving large scale
high pressure conditions over the entire central U.S. with two
troughs flanking the ridge over the western and eastern U.S. This
upper level ridge remains in place through early next week with most
synoptic models indicating zonal flow returning into Tuesday as the
upper level low from the west coast trough tracks through
Montana/North Dakota and into Canada. The result is a largely dry
and increasingly hot forecast into early next week as another
thermal ridge sets up with temperatures in the mid 90s to 100s
Sunday through Tuesday with more heat headlines likely coming. Only
minor temperature relief is expected behind the cool front Thursday
through Saturday with temperatures in upper 80s and 90s. Our main
chance for any precipitation into the weekend is across southern
Iowa on Thursday evening as the front stalls out in northern
Missouri and a shortwave crosses through the transitioning upper
level flow. The better severe chances with these possible storms
seems south of the area, but a short window of near 1000 J/kg of
MUCAPE could lead to a few strong storms reaching the Iowa side
of the Iowa/Missouri border, but will continue to monitor trends.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1128 PM CDT Tue Jun 14 2022

Multiple thunderstorms have developed along the cold front from
southwest Iowa to northeast Iowa. So far, thunderstorms have been
impacting FOD and MCW, and approaching ALO and DSM. The cold
front has stalled, and storms are expected to develop during most
of the overnight hours and into Wednesday morning. FOD and MCW are
expected to have prolonged periods of at least VCTS, and with
multiple occurrences of TS at the station. This will eventually
work toward ALO and DSM for extended periods of time until the
cold front passes. Expect MVFR ceilings with thunderstorms. Heavy
rain may lead to brief periods of IFR conditions. Gusty winds are
also expected. Overall aviation conditions will be poor over the
next 24 hours at central Iowa airports.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KCM
AVIATION...Krull
Hazardous weather outlook, Jun 15, 5:29 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
529 AM CDT Wed Jun 15 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
529 AM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and storms are expected to continue this morning to early
afternoon across northern and central Iowa. A few strong storms
are possible. Locally heavy rainfall is the main threat with
these storms, with hail and damaging winds also possible.

Additional showers and storms may occur late this afternoon to
evening, mainly across east central and northeast Iowa. Possible
hazards include large hail, damaging winds and locally heavy
rainfall, though a few tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few showers and storms are possible, mainly across portions of
central and southern Iowa early Friday morning.

High temperatures are expected to return Sunday into early next
week, with highs expected in the upper 90s to low 100s.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today and tonight.

Bury

In the hours before

Local storm report, Jun 15, 2:56 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND DMG     2 ENE ELDORA            42.37N 93.07W
06/15/2022                   HARDIN             IA   EMERGENCY MNGR

            TREES DOWN.

&&

AK
Local storm report, Jun 15, 3:18 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     4 E ALBION              42.11N 92.92W
06/15/2022  M58 MPH          MARSHALL           IA   ASOS

            MEASURED AT THE MARSHALLTOWN AIRPORT.

&&

RD
Local storm report, Jun 15, 3:19 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             DIKE                    42.46N 92.63W
06/15/2022  E1.00 INCH       GRUNDY             IA   PUBLIC

            STRONG WINDS ALSO REPORTED. RELAYED BY KWWL
            TV.

&&

RD
Local storm report, Jun 15, 4:57 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       1 SE STORY CITY         42.18N 93.58W
06/15/2022  M3.60 INCH       STORY              IA   CO-OP OBSERVER

            LARC STATION STYI4 0.7 SE STORY CITY.

&&

BSS
Special weather statement, Jun 15, 6:21 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
621 AM CDT Wed Jun 15 2022

IAZ023-024-033>035-151200-
Humboldt IA-Sac IA-Calhoun IA-Webster IA-Pocahontas IA-
621 AM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of Webster, Pocahontas,
eastern Sac, Calhoun and Humboldt Counties through 700 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of South Twin Lake, or 9 miles east of Sac City, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail and
         additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of ponding of water on roadways, low
         visibilities, and rises in small streams and creeks.

This strong thunderstorm will be near...
  Rockwell City, South Twin Lake and North Twin Lake around 630 AM
  CDT.
  Manson around 635 AM CDT.
  Dakota City and Humboldt around 700 AM CDT.

Other locations impacted by this storm include Woodman Hollow State
Park, Lytton, Twin Lakes State Park, Knierim, Rockwell City Municipal
Airport, Clare, Ottosen, Pomeroy, Lehigh and Blackhawk Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4256 9498 4256 9492 4261 9492 4291 9455
      4291 9425 4258 9397 4247 9397 4247 9393
      4237 9393 4221 9499 4242 9515
TIME...MOT...LOC 1121Z 238DEG 49KT 4243 9482

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Small
Local storm report, Jun 15, 6:58 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            3 SE BERKLEY            41.91N 94.07W
06/15/2022                   BOONE              IA   LAW ENFORCEMENT

            FLOODING IS OCCURRING OVER THE ROADWAY AT
            THE INTERSECTION OF EAGLE AVENUE AND 310
            STREET.

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass48 min
Jun 14, 9:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright47 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie46 min
Jun 14, 10:38 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Hardin52 min
Jun 14, 11:21 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story22 min
Jun 15, 12:12 AM CDTSevere Thunderstorm WarningDMXAudubon, Greene, Guthrie48 min
Jun 15, 12:43 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass62 min
Jun 15, 1:03 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie42 min
Jun 15, 1:24 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Story6 hr
Jun 15, 1:32 AM CDTSpecial Weather StatementDMXAudubon, Guthrie28 min
Jun 15, 1:41 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie49 min
Jun 15, 2:09 AM CDTFlash Flood WarningDMXBoone, Hamilton, Hardin, Marshall, Story6 hr
Jun 15, 2:15 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall45 min
Jun 15, 2:18 AM CDTSpecial Weather StatementDMXDallas, Polk, Story57 min
Jun 15, 2:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy51 min
Jun 15, 2:58 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama47 min
Jun 15, 6:21 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Pocahontas, Sac, Webster39 min
Jun 15, 6:57 AM CDTAreal Flood WarningDMXBoone, Dallas, Greene, Story13 hr
Jun 15, 8:11 AM CDTAreal Flood WarningDMXBoone, Hamilton, Hardin, Marshall, Story7 hr
Jun 15, 8:50 AM CDTRiver Flood WarningDMXStory4 hr

Nearby

River Flood Warnings in Iowa, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.